Adderall is a prescription stimulant that treats attention deficit hyperactivity disorder (ADHD). However, many people misuse this drug to enhance focus, promote productivity, and increase wakefulness, which is why it’s also touted as a “study drug.” In fact, over 30 percent of college students struggled with Adderall abuse at some point in their lives. Adderall is a combination of amphetamine and dextroamphetamine, which has a high potential for abuse and dependence. Even employees abuse it to maximize their productivity. It’s available in an instant release (IR) and extended-release (XR) pill form. The first one has a duration of about 6 hours, while Adderall XR may last a whole day. Still, both can lead to physical dependence, tolerance, and addiction. Unfortunately, both cause a “feel good” reaction in users, making it coveted and highly addictive.
If you or a loved one is struggling and in need of an Adderall addiction treatment program, Lighthouse Recovery Institute can help. Read on to learn more.
Can Adderall Be Snorted?
Usually, highly addictive substances come in tamper-proof pills that cannot be crushed or misused. This is not the case for Adderall, and unfortunately, many users will snort, smoke, or even inject it as they try to achieve a faster and more intense high. Some people crush the pill and snort it. By crushing the medication, users tamper with the time-release mechanism that ensures a controlled drug release over time. Tampering with the drug can produce a more intense high with a rapid onset that can be dangerous and lead to severe side effects. Trying to achieve this high again will also speed up the physical and psychological dependence on the drug.
Side Effects of Snorting Adderall
Misusing Adderall can lead to serious physical and mental health side effects. In addition, strong stimulants such as Adderall, cocaine, and heroin can severely damage the nose, often causing irreversible damage. Physical side effects of misusing Adderall include:
- High body temperature
- High blood pressure
- Decreased sleep and appetite
- Impaired sense of smell
- Recurring nosebleeds
- Difficulty swallowing
- Nasal crusting
- Chronic sinusitis
- Nasal septum damage
Mental side effects of misusing Adderall include:
All of these effects can worsen when someone starts misusing Adderall with other drugs or alcohol.
The Real Dangers of Snorting Adderall
Because snorting Adderall delivers the drug rapidly to the brain, it enhances the drug’s effects, leading to more intense euphoria. Compared to oral administration, snorting stimulants cause a rapid surge of dopamine in the brain, increasing the likelihood of developing an addiction.
One of the significant potential dangers of snorting or abusing Adderall is overdose, leading to coma, brain damage, or even death. In addition, crushing and then snorting Adderall medication that has an extended-release format can be overwhelming for the rain since the system may not break down the drug in a safe way. Seizures, racing heart rate, hypertension, fever, severe confusion, and psychosis may be side effects of Adderall overdose. These can result in stroke, heart attack, or death without swift medical treatment. Because snorting Adderall changes how the drug works, it’s common for users to consume more of a drug to maintain the desired effect. However, this increases the risk of an overdose. In addition, people who misuse drugs are also likely to combine them with other substances like alcohol, making them more dangerous. Signs of Adderall overdose include:
- Severe stomach pain
- Blurry vision
- Rapid breathing
- Uncontrollable shaking
- Discolored urine
- Loss of consciousness
An Adderall overdose can lead to sudden death, especially if someone has pre-existing conditions or heart problems. Because of the risk of death, Adderall overdose requires immediate medical attention. Call 911 as soon as you recognize any of these signs in case of an overdose.
How to Know Someone Is Snorting Adderall
To recognize if someone you know is snorting Adderall, watch out for these signs:
- Sudden changes in mood and behavior
- Increased anxiety, depression, and irritability symptoms
- Constant nosebleeds and nasal problems
- Sudden weight loss
- Sleep problems
- Changes in appetite
Adderall use is on the rise, with over 2 million people reporting misusing it regularly. Since most people get Adderall from friends or family members, it’s a very easy-to-find drug, especially on college campuses and in high-performing work environments. Stimulants provide a short-term pleasurable effect, very similar to those experienced by cocaine and heroin users. However, the risk of addiction and overdose from snorting Adderall is as dangerous as these illicit substances. The fact that the drug is legally prescribed and relatively easy to access does not mean it is safe to take recreationally. If you are concerned that you or a loved one is addicted to Adderall, consider seeking treatment.
Tolerance, Dependence, Addiction
Just because someone misuses a drug doesn’t mean they’re struggling with addiction. It’s important to understand the difference between developing tolerance and an addiction:
- Tolerance happens when someone who snorts Adderall becomes tolerant of the effects of the drug. This means they need to consume more and more to get the same initial high as when they first began.
- Dependence occurs when the body adapts to the drug’s presence and needs it to perform as usual. Dependence can occur even if someone is using the medication as prescribed. When dependent, someone may try to stop using the stimulant, but they’ll still experience withdrawal symptoms, making quitting extremely difficult.
- Addiction: At this stage, someone cannot control their use of Adderall. They’ll continue to use it despite experiencing negative consequences. In this case, more than physical dependence, they struggle with a psychological dependence that makes them crave the drug to function.
Finding Help for Addiction
If you or someone you love is struggling with prescription drug addiction, it’s essential to understand the treatment options:
- Medical detox – The first step in addiction recovery is to help people safely eliminate drugs from their system while reducing the dangers of withdrawal. Detox can help alleviate the uncomfortable symptoms of withdrawal while also preventing relapse. Patients remain in detox for a short period of time, usually until their symptoms reside.
- Partial hospitalization program (PHP) – Also known as inpatient treatment programs, this setting allows patients to receive intensive therapy and medications to manage troublesome symptoms and co-occurring mental illness or any other medical health issue. At this level of care, patients reside in a treatment facility, allowing them to focus on their recovery without the distractions of everyday life.
- Residential program – Like hospital-based inpatient treatment, patients remain at the facility to participate in therapy work. These are long-term addiction treatment programs with an environment that mimics a residence instead of a hospital.
- Outpatient program – A more flexible type of treatment in which patients live at home or in a sober living facility while attending therapy one or more days per week. This is a great middle point for patients getting ready to re-enter society.
At Lighthouse Recovery Institute, our mission is to provide a safe and effective environment for addiction recovery. This is why our treatment plans are comprehensive and personalized to address your unique needs. Call 866.308.2090 today to schedule an appointment and learn more about our addiction treatment programs.